Are these symptoms side effects from stopping the meds?

4 answers | Last updated: Oct 19, 2016
Bobfeder asked...

I quit Lipitor 3 days ago. I was getting severe leg cramps and just felt tired and fell asleep all the time. I am now taking vitamin c, around 2000mg a day and orange juice. I started to itch all over my body.

Other possible effect: I also stopped my anxiety med 4 days ago and went on St. John's Wort.

Also I bleed a lot at toilet time. I have to wipe 6 or more times to stop bleeding. Had the rectal exam twice, but it came back negative. Told me I have hemorrhoids.

Any idea about the itching or what are the side effects of quitting Lipitor? Thanks.


Expert Answers

Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.

You bring up alot of issues in your letter, so I will answer each item that you have brought up the best I can.

Lipitor can definitely cause body aches, so the leg cramps that you describe could have been from this medication. If you stopped it due to this side effect, please call your health care provider and let them know. They may want to do blood tests to check your liver, and they may put you on another cholesterol medication.

Regarding your complaints of itching, you should not have itching from stopping Lipitor. Your itching may be from many other causes, and can be a sign of a problem with your skin or liver. Do you have a rash? Does your itching occur during a particular time of the day or night? Are you allergic to something? I would let your health care provider know about this symptom too. They may want to examine you to find out the cause.

You mention that you are taking alot of Vitamin C, but you do not say why you have started to do this. You also stopped your anxiety medication and started St. John's Wort. First, high dose Vitamin C (more than 2000mg/day) can cause nausea, diarrhea, and, although rare, kidney stones. Suddenly stopping an anxiety medication can cause worsening breakthrough anxiety and panic attacks. St. John's Wort can help with depression, but I am not sure it helps with anxiety. Why did you switch? You need to let your health care provider know if you stop medications, especially if it was not helping you. By the way, St. John's Wort has alot of drug interactions (are you taking an antidepressant? It can interact with most of them, causing serotonin syndrome, which can be serious). Maybe this is causing your itching.

You NEED TO SEE YOUR MEDICAL PROVIDER ASAP to get your medications worked out. I understand that you are trying to be healthy by using herbs and vitamins for your problems, but remember that these are chemicals, and they have side effects, even if they are natural. Your symptoms could be from the medication switching, or you may be having a reaction to your high dose Vitamin C or St. John's Wort.

Lastly, regarding your hemorrhoids, rectal exams are fine, but the amount of bleeding you have concerns me. You should see a protologist for an evaluation of your hemorrhoids. There are numerous procedures that are available (like banding) that will stop the bleeding permanently. You need to be fully evaluated, to make sure that there is no other source of bleeding.

Good luck!


Community Answers

Janet beeching answered...

stop with all the independant thinking and beleiving that herbal meds are better than what you have been prescribed, they may have some effect, and not necessarily the one you want. My deceased husband was told to take an herbal suppliment for prostate trouble, and for three years it worked beautifully while it masked the symptoms of prostate cancer. When the cancer was discovered, it was a nightmare. He suffered for 8 years, and went from weighing 240 pounds to 60 pounds when he died. it went to his bones, and he was in horrible pain. Had he just gone to a doctor, instead of listening to a pharmisist about taking this herbal supplement, he may have had a much better outcome. Saw Palmetto is the name of the supplement. Never advise anyone to take it without first ruling out other causes of symptoms, like something as serious and devastating as cancer. I think you should see your doctor immediately, take all bottles of pills and supplements you are taking and the list of symptoms you are having, and let him put you back on track. Please do this real soon. Janet


A fellow caregiver answered...

The past few months, I have witnessed two people that are very close to me deal with the side effects of choosing to stop taking anxiety and other medications without their doctors approval. Neither of which turned out well, both ended up in the hospital!! And both, I explained until I was blue in the face that you CAN NOT stop taking medications cold turkey. You MUST consult your doctor beforehand or you WILL have side effects! The side effects can be physical, as in life threatening, and or mental!!

You've got to remember that you are prescribed your medications for a reason! If you are having side effects, CONSULT YOUR DOCTOR! Ask if there is an alternative/different drug, ask for more testing (if it is needed) and if you feel that your doctor is over medicating you. Then get a second opinion! But DO NOT stop taking medications cold turkey! The outcome could be far worse than the side effects from taking the medication/s! Also, I am by no means a doctor but it sounds like you are over doing the vitamin C. Yet again, especially with the rectal bleeding -CONSULT YOUR DOCTOR ASAP!

Now on the subject of vitamins and supplements. My sister-in-law is a Naturopathic doctor and she has stated that when taking vitamins and supplements, it is all about the brand! What you can buy at your local drug store, etc, is NOT going to be effective enough to make a difference. AND, just because a supplement is homepathic or herbal, that DOES NOT mean that it is okay for you to take!!! You CAN have side effects!! And even my sister-in-law, the Naturopatic doctor...., has said to me that certain things you MAY be able to take a supplement BUT certain things you WILL have to take medication prescribed by a medical doctor!! But BOTH, you need to consult a professional WITH A MEDICAL DEGREE!!!

Now, one of my very close friends recently had to be hospitalized due to taking the herbal equivalent of valium. She went into a psychotic blackout! On top of stopping her anxiety medications without her doctors approval!! The other person I know that "chose" to stop taking her anxiety medications, thinking that she no longer needed it, ended up in the hospital as well! Both of these people, I dearly love and watching what they went through was devastating! neither remember anything they did or said to me, lucky for them but unfortunately I DO! And it was heartbreaking! I know that they were not in their right state of mind, so I do not hold it against them or even tell them everything they said or did. But please, this can and will also effect your loved ones!

Please, please, please, DO NOT alter your medication/s and take supplements in place of prescribed medications -on your own! This is NOT a game you need to play!!! You are talking about your life!


Daizie answered...

Go to Spacedoc.com and join up. My knees were buckling under me and the nurse at Caremark asked me if I had any problems after a year on it. I said yes she said call your doctor and get off it.
he did a test and said youare okay. I searched out from an email I got about the Space Doc's site and joined up. He recommended I take 200mg of Cq10 and I did. Statins deplete CQ10. I got better. Many never recovered and he was on Lipitor himself and made it a law that no pilot can be on it and fly. he was the family doctor at NASA.